Iowa, 2024

Strong Wind in Iowa, June 6, 2024

June 6, 2024 · NWS FSD · 7 events in 7 counties and zones

An unusually intense upper-level trough and surface low was located across southern Canada and moved toward the northern Great Lakes with a very deep mixed-layer across the Northern Plains. Synoptic winds gusted mainly 45 to 55 mph, with a few spots reaching around 60 mph in southwest Minnesota and east central South Dakota.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An unusually intense upper-level trough and surface low was located across southern Canada and moved toward the northern Great Lakes with a very deep mixed-layer across the Northern Plains. Synoptic winds gusted mainly 45 to 55 mph, with a few spots reaching around 60 mph in southwest Minnesota and east central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 6, 11:31 AM CST, 29 minutes earlier. Its key messages:

  • Breezy northwest winds with gusts up into the lower 40s possible. Strongest gusts are expected along the Buffalo Ridge given their elevated elevation.
  • Scattered showers return Friday afternoon into Saturday morning. Probabilities for 0.10" of rain remain below 40%.
  • Chances for above normal temperatures return late next week as a ridge of high pressure builds across the south.
Area forecast discussion, Jun 6, 11:31 AM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1231 PM CDT Thu Jun 6 2024

.KEY MESSAGES...

- Breezy northwest winds with gusts up into the lower 40s
  possible. Strongest gusts are expected along the Buffalo Ridge
  given their elevated elevation.

- Scattered showers return Friday afternoon into Saturday
  morning. Probabilities for 0.10" of rain remain below 40%.

- Chances for above normal temperatures return late next week as
  a ridge of high pressure builds across the south.

&&

.DISCUSSION...
Issued at 358 AM CDT Thu Jun 6 2024

Early morning satellite imagery shows clear skies across our area,
with a surface high pressure sliding southeastwards off to our west.
With a strong surface low pressure remaining well off to our
northeast, the surface pressure gradient between these two features
remains elevated today. While winds during the remaining early
morning hours will remain in the teens, as the inversion weakens
throughout the rest of the morning hours after sunrise, we will
again see stronger winds aloft brought down to the surface.
Currently expecting wind gusts of 35 mph up into the lower 40s,
though if we are more mixy than currently expected winds could end
up above 45 mph. While the ensemble situational awareness tables
(ESATs) again shows winds at 850mb at the 90th percentile of
climatology for today, models are showing that 850mb winds do not
mix down through the 925mb layer...so it seems the winds will purely
be based on the surface pressure gradient. Have thus kept winds just
shy of advisory level, but day shift will need to monitor the
observations to see if an advisory is needed. Temperatures in the
lower 70s are expected across SW MN, warming up into the lower 80s
for areas along the Missouri River Valley.

Friday will see the surface high pressure expand into a ridge as it
traverse the region eastwards, which will swing the winds around to
become out of the southeast. As a weak surface low pressure develops
quickly on the backside of the ridge, mid-level warm-air advection
(WAA) develops as a weak shortwave moves across the region,
resulting in scattered light showers possible along the Missouri
River Valley throughout the day. Otherwise, afternoon temperatures
remain in the mid 70s to lower 80s. Chances for scattered light
showers extend northwards overnight into Saturday as a weak mid-
level low moves overhead. Probabilities for 0.10" of rain overnight
remain below 40%, with highest chances along the SD/NE border.

A surface high pressure dives southwards on Saturday, ending chances
for rain by Saturday morning. The surface high will have brought
slightly cooler temperatures along with it, resulting in afternoon
highs for Saturday and Sunday expected to remain below average in
the lower to upper 70s.

Will likely see a shortwave at some point early next week resulting
chances for rain, with models currently indicating this should
happen Monday night into Tuesday. Otherwise, models have continued
to show a mid-level ridge expanding into the central plains mid-
week, which will increase chances for above normal temperatures and
increased chances for below normal precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1231 PM CDT Thu Jun 6 2024

VFR conditions are expected to prevail this TAF cycle, with breezy
northwest winds still the main concern. Latest observations show
gusts ranging between 35 to 50 MPH. Should see this continue for
much of the afternoon, with gusts quickly diminishing near sunset.
Direction then become light and variable overnight. Otherwise, look
for shower and storm chances to return after daybreak Friday, a few
of which may become strong to severe during the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 7 PM CDT this evening for SDZ038>040-
     053>056-060>062-066-067-071.
MN...Wind Advisory until 7 PM CDT this evening for MNZ071-072-080-
     081-089-090-097-098.
IA...Wind Advisory until 7 PM CDT this evening for IAZ001>003-
     012>014-020>022-031-032.
NE...None.

&&

DISCUSSION...APT
AVIATION...SST
Hazardous weather outlook, Jun 6, 3:57 AM CST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
457 AM CDT Thu Jun 6 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-071000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
457 AM CDT Thu Jun 6 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Breezy northwest winds are again expected today, with gusts 35
mph up into the lower 40s expected. Isolated higher gusts are
possible, especially for areas along the Buffalo Ridge in SW MN
given their elevated elevation.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 strong wind. Local standard time, as filed.

Strong Wind, Buena Vista

When
June 6, 12:00 PM CST to 3:00 PM CST
Where
Buena Vista forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
AWOS
Coordinates
42.736, -95.151 (the zone’s center; the record gives no point)

Strong synoptic winds gusted up to 53 mph near Storm Lake and 50 mph near Rembrandt.

Strong Wind, Dickinson

When
June 6, 12:00 PM CST to 3:00 PM CST
Where
Dickinson forecast zone
Measured
40 kt (46 mph) measured gust
Reported by
Mesonet
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Strong synoptic winds gusted up to 46 mph at Terril.

Strong Wind, Osceola

When
June 6, 12:00 PM CST to 3:00 PM CST
Where
Osceola forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
Department of Highways
Coordinates
43.379, -95.624 (the zone’s center; the record gives no point)

Strong synoptic winds gusted up to 48 mph near Sibley.

Strong Wind, O'Brien

When
June 6, 12:00 PM CST to 3:00 PM CST
Where
O'Brien forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
Department of Highways
Coordinates
43.084, -95.625 (the zone’s center; the record gives no point)

Strong synoptic winds gusted up to 53 mph at Sheldon. A large tree was uprooted 3 miles south of Hartley.

Strong Wind, Sioux

When
June 6, 12:00 PM CST to 3:00 PM CST
Where
Sioux forecast zone
Measured
46 kt (53 mph) measured gust
Reported by
AWOS
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Strong synoptic winds gusted up to 53 mph near Maurice and 47 mph near Orange City.

Strong Wind, Lyon

When
June 6, 12:00 PM CST to 3:00 PM CST
Where
Lyon forecast zone
Measured
42 kt (48 mph) measured gust
Reported by
Department of Highways
Coordinates
43.381, -96.210 (the zone’s center; the record gives no point)

Strong synoptic winds gusted up to 48 mph near Sibley.

Strong Wind, Clay

When
June 6, 1:00 PM CST to 4:00 PM CST
Where
Clay forecast zone
Measured
44 kt (51 mph) measured gust
Reported by
ASOS
Coordinates
43.083, -95.151 (the zone’s center; the record gives no point)

Strong synoptic winds gusted up to 51 mph near Spencer.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198954, 1198957, 1198959, 1198964, 1198965, 1198966, 1198955.